Minnesota, 2005

Tornadoes and Hail in Minnesota, May 5, 2005

May 5, 2005 · NWS FGF · 5 events in 1 county or zone

3 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 5, 8:40 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, May 5, 8:40 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 AM CDT THU MAY 5 2005

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MID LEVEL WAVE OVER INTERNATIONAL BORDER AREA TO SHIFT EAST ACROSS
FA THIS AFTERNOON. ASSOCIATED SURFACE BOUNDARY FROM NORTHERN VALLEY
WSW TO NEAR JMS TO BE ORIENTED BY RUC FROM LAKE OF THE WOODS TO KBWP
BY LATE AFTERNOON. BAND OF SHRA AHEAD OF FRONT FROM NW MN TO FAR SE
ND REACHING GROUND AND WILL ADD FOR REMAINDER OF MORNING. AIRMASS
MODESTLY UNSTABLE AND WITH ENOUGH BREAKS DIURNAL HEATING SHOULD BE
ABLE TO SUPPORT SCT T DURING AFTERNOON. BEHIND FROPA EXPECT QUITE A
BIT OF SOLAR AS COLUMN DRIES AND SUPPORTED BY CURRENT SATELLITE
TRENDS. CURRENT TEMPERATURES SEEM OK WITH ONLY MINOR ADJUSTMENTS
PLANNED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, May 5, 5:14 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 AM CDT THU MAY 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051400-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
614 AM CDT THU MAY 5 2005

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NORTH
DAKOTA AND ADJACENT PARTS OF WEST CENTRAL MINNESOTA ON SATURDAY AND
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA. ALSO SEVERE THUNDERSTORMS
WILL BE POSSIBLE SUNDAY OVER WEST CENTRAL MINNESOTA AND ADJACENT
PARTS OF NORTHWEST MINNESOTA. THE STORMS WOULD MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 242 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Lake of the Woods

When
May 5, 12:38 PM CST
Where
Lake of the Woods County, Baudette
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.717, -94.600

Tornado, Lake of the Woods

When
May 5, 12:40 PM CST to 12:41 PM CST
Where
Lake of the Woods County, Baudette
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
48.717, -94.600

A tin roof was blown off a carport on the eastern side of Baudette. Minor shingle and tree damage also occurred along a two block path. Wind speeds were estimated to be around 60 mph.

Hail, Lake of the Woods

When
May 5, 2:20 PM CST
Where
Lake of the Woods County, Carp
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.500, -94.650

Hail, Lake of the Woods

When
May 5, 2:40 PM CST
Where
Lake of the Woods County, 2 mi ENE of Carp
Measured
2 in hail
Reported by
NWS STORM SURVEY
Coordinates
48.517, -94.617

The large hail dented the roof of a metal shed and broke a window.

Tornado, Lake of the Woods

When
May 5, 2:45 PM CST to 3:00 PM CST
Where
Lake of the Woods County, 3 mi ESE of Carp
Rating
F0
Path length
5 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
48.483, -94.583

Intermittent tree damage occurred along the tornado path.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454135, 5454137, 5454136, 5454138, 5454139.